Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Yellow Fever Vaccine - Safe or Not?
Dec 14, 2013

Hello Dr Young,

I wanted to ask you if it's safe for me to get the yellow fever vaccination done as I am traveling to South America, Brazil to be precise. I am Indian and it's mandatory for all Indian citizens traveling to Brazil to get the vaccination done before they leave India regardless of what areas of Brazil they are traveling to.

I was diagnosed in Dec 2010 and went on the meds Aug 2013. My CD4 count was 550 when I started my medication (it never went below 420 since I've been diagnosed) and my VL was 4600 when I started my medication (my VL has never crossed 5000 since I was first diagnosed). I got my CD4 & VL checked every 3 months since I got diagnosed.

After the start of my medication, my current CD4 count is 680 with an Undetectable VL. Have done all my other tests twice since the initiation of my medication...liver, kidney, calcium, phosphate, lipids, cbc and glucose; they have all come back with normal results.

I am on Maraviroc (300mg - twice a day), Abacavir (300mg - twice a day) and Tenofovir (300mg - once a day). I couldn't put a PI in my regimen as my doctor suspects I'm allergic to either Ritonavir or the entire line of PI's. Before this regimen I tried (in order): 1) Atripla 2) Reyataz + Ritonavir & Truvada 3) Kaletra 4) Darunavir + Ritonavir

All the regimens gave me a bad skin rash between a week to ten days after initiation that would not get better with antihistamines which would then result in me stopping the regimen. I was a bit concerned as I was trying and failing every drug regimen I was trying and I didn't want to get a drug resistance to the drugs. I did finally get a drug resistance test done recently and it turns out I've gained resistance to Sustiva and Emtricitabine, not any of others.

So coming back to my question, given my current CD4 count and VL do you think it's safe for me to have the yellow fever vaccination done? I hear since the vaccine contains a live virus it does carry some amount of risk, especially for immunocompromised individuals. Also, I read on the internet that patients on Maraviroc can potentially have an adverse reaction to the yellow fever vaccine.

Please do let me know your thoughts on the matter.

Response from Dr. Young

Hello and thanks for posting.

One of the standard references for travel vaccinations is the US CDC's Yellow Book.

The CDC advises the following: "Yellow fever vaccine is contraindicated for people with AIDS or other clinical manifestations of HIV, including people with CD4 T-lymphocyte values <200/mm3 or <15% of total lymphocytes for children aged <6 years. This recommendation is based on a theoretical increased risk of encephalitis in this population (see HIV infection under the following section, Precautions).

If travel to a yellow feverendemic area cannot be avoided by a person with severe immune suppression based on CD4 counts (<200/mm3 or <15% total for children aged <6 years) or symptomatic HIV, a medical waiver should be provided, and counseling on protective measures against mosquito bites should be emphasized. See the following section, Precautions, for other HIV-infected people not meeting the above criteria."

With your CD4 cell counts, with your travel restrictions, I'd think that yellow fever vaccination would be acceptable. A single case report in 2009 (outlined in this article in NAM suggests that there could be a problem in patients receiving maraviroc. This is a hypothetical situation that has not reported since.

An alternative approach would be for your care provider to sign a statement of "medical contraindication" to the vaccination. I would encourage you to check with the Brazilian consulate to see if this would be acceptable.

Regarding your medications, I would agree with you and wonder if you could have an allergy to ritonavir (Norvir) and perhaps separately, to efavirenz. It's unlikely that you're allergic to all PIs.

Hope that helps, BY



Previous
Is Complera causing symptoms of neuropathy or is it an effect from taking atripla for 6 years and coming off it?
Next
truvada and tivicay

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement